Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Cholesterol & Triglycerides
    avatar
    couponer posted:
    I recently had a blood test to check my blood cholesterol & triglycerides.The result was horrifying; cholesterol over 400 & triglycerides over 500. A few reasons contribute to this elevation with one being susceptible elevated #'s(familial), eat carbs due to gastrointestinal disorders and slightly overweight (really). However, I began to wonder if the drug Enbrel & Arava have contributed to the elevations. My RA dr. said Arava has been found to increase cholesterol whereas Enbrel has not. I also asked a pharmacist friend the same question. Her response was the same, but added it's not impossible for the Enbrel to affect this. Researched the question myself online and found that Enbrel has caused blood elevations in 0.21% in women. Quite a low percentage, but nonetheless someone has reported it. Was wondering if anyone else in the RA community has had something like this happen and is it truly possible for this side affect to present itself?
    Reply
     
    avatar
    Scott Zashin, MD responded:
    I have not heard of Enbrel affecting Cholesterol. I will check with the company and have an answer in the next two weeks. Please check back to find out.
    Thank you for bringing this to my attention.
     
    avatar
    couponer replied to Scott Zashin, MD's response:
    Dear Dr. Zashin,

    Thank you for researching if Enbrel affects cholesterol and triglycerides. Since the last post, the blood cholesterol is still running 400, but the trigylcerides more than doubled to 1260. On July 5th, I had carpal tunnel surgery. I was off all medication for RA 1 week before and 1 week after. July 12th was the first injection followed by 7/19. On 7/20 I had a blood draw, which of course, was alarming.

    Since this time, I've had dr visits to my internist and RA dr. Both are in the same medical group and have access to labs.
    Prescription changes have been made and will have another blood draw at the end of the month.

    Perhaps Enbrel is the culprit even though statistics state otherwise. Possibly, I am the square peg fitting in a round hole. If it is the Enbrel, do I contact FDA about this?

    Regards,
    Kim Fabbri
     
    avatar
    Scott Zashin, MD replied to couponer's response:
    Kim
    I did further research and did not find an association with Enbrel. Nevertheless, as you say, it is quite possible that any drug can cause a problem that is not readily apparent in many patients.,In my patients, I sometimes discontinue a medication to determine if there is a relationship between a med and possible side effect. You should talk to your doctor as to whether the benefits of stopping Enbrel or switching to a different drug to see if there is a cause and effect outweigh the risks of doing so.


    Helpful Tips

    Dry eyes and dry mouthExpert
    Patients with RA may develop dryness of the eyes and mouth due to a condition called secondary Sjogrens Syndrome. The dryness is due to ... More
    Was this Helpful?
    41 of 48 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.